U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness > Dental Health
 [Register]
Please register to participate in our discussions with 1.5 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
Jump to a detailed profile or search
site with Google Custom Search

Search Forums  (Advanced)
Business Search - 14 Million verified businesses
Search for:  near: 
Reply Start New Thread
 
Old 10-13-2008, 05:45 AM
 
139 posts, read 454,949 times
Reputation: 97
Default bad reaction to epinephrine (novocaine) at dentist?

Has anyone else had a bad reaction to local anesthetic used by a dentist? I went in last Saturday for some routine work and asked for local anesthetic, after the third shot I very suddenly felt like I'd been hit in the head, the room started swimming and I had extreme double vision and a suffocated feeling. It lasted about 15 minutes and I continued to feel off for the rest of the day. I still have pain on either side of my jaw from the injection sites.

It was so terrifying I think I'd rather endure the pain than go through this again.

The dr said this is a rare reaction and that my blood vessels were constricting.

The hygienist looked terrified through the whole ordeal, I think she was waiting for me to drop dead before her eyes, which did not assuage my fears while going through this!
Reply With Quote Quick reply to this message

 
Old 10-13-2008, 05:56 AM
 
7,081 posts, read 23,301,324 times
Reputation: 3609
Hmmmm...Not all preparations of novocaine have epinephrine in them. The epi is added to constrict the blood vessels and keep the anaesthesia in the area needing the pain relief longer. THREE INJECTIONS?!? That must have been SOME procedure.

Yes, the injection site hurts for a couple of days after, but it's better than the searing pain of the dental procedure.

Next time just ask for the novocaine without the epinephrine.
Reply With Quote Quick reply to this message
 
Old 10-13-2008, 08:13 AM
 
139 posts, read 454,949 times
Reputation: 97
Thank you, I will ask about that... he actually gave me more than three if I remember right... it was just a scaling but he knows I'm a wimp. He specifically said it was the epinephrine I was reacting to.
Reply With Quote Quick reply to this message
 
Old 10-13-2008, 09:00 AM
 
35 posts, read 228,546 times
Reputation: 37
The dr said this is a rare reaction and that my blood vessels were constricting.

This isn't rare. A lot of patients have a reaction to the epi but its usually not as extreme. Three shots isn't really a lot of novocaine, it depends on exactly what they were trying to numb. Just ask for the novovaine without epinephrine next time and every time.
I just have to add that I am a dental assistant and even if something was very very wrong, I would never show a patient fear, that is really unprofessional.
Reply With Quote Quick reply to this message
 
Old 10-13-2008, 03:42 PM
 
Location: Summerset, SD
310 posts, read 1,805,579 times
Reputation: 453
If the dentist is working on the lower teeth, the novocaine (it's actually lidocaine) without epinephrine will work fine. If he/she is working on the upper teeth, you're going to need the epinephrine. Fortunately, it's less likely you'll feel your heart pounding on the uppers. If you get anesthetic without epinephrine in the upper teeth, the anesthesia of the teeth will only last about 15-20 minutes. With the epinephrine, it will last 60-90 minutes. Also keep in mind that if the anesthetic doesn't have epinephrine, it's usually a more concentrated dose. 3% carbocaine is fairly common. With higher concentrations is a *slightly* higher risk of paresthesia.
Reply With Quote Quick reply to this message
 
Old 10-20-2008, 10:53 PM
 
Location: Kelowna
2,510 posts, read 4,036,424 times
Reputation: 1348
I have had an awful reaction to epinephrin too, I was having a root canal on the lower teeth. My heart was pounding, I was sweating and I had to urinate like carzy despite the fact that I had just visited the restroom. The dentist kept looking at my pupils. I thought I was going to die too. Since then I don't get epinephrin and I will NEVER have another root canal. My Naturopath doesn't think they are healthy and I had so many problems with mine that I just had the tooth pulled.

I have also had reactions, much less severe, to a product that the dentist put in my tooth before a filling, it made me feel like I had eaten MSG and just recently my dentist sprayed something on a canker sore and that made me all shaky and made me feel like my blood sugar was dropping. I suupose I would do better staying away from dentists :-).

BTW, 3 needles is nothing, I usually need about 6 or 8...I just don't freeze well.

Last edited by adventuregurl; 10-20-2008 at 10:53 PM.. Reason: typo
Reply With Quote Quick reply to this message
 
Old 10-22-2008, 06:22 AM
 
Location: NJ
7,106 posts, read 12,891,783 times
Reputation: 3777
Quote:
Originally Posted by islandmommy View Post
He specifically said it was the epinephrine I was reacting to.
I've had this too, I was horrible for a few days IIRC.
Pretty sure I was shaking, itching; wish I could remember what else.
Reply With Quote Quick reply to this message
 
Old 10-22-2008, 04:31 PM
 
650 posts, read 3,611,691 times
Reputation: 609
Quote:
Originally Posted by Elipar View Post
With higher concentrations is a *slightly* higher risk of paresthesia.
Do you mean permanent paresthesia? Also, why is it that the novacaine doesn't last as long on the upper teeth?

A few weeks ago I had a dental procedure on one molar tooth (amalgam filling removal; drilling out old decay and putting in a temporary filling). The dentist used 6 shots of the novocaine on me, because I was not getting numb. I also reacted badly to the epinipherine, though I have had lots of local shots in the past and never had a reaction. When I got my wisdom teeth out a few years ago they gave me probably 8 shots and I had no problem. But I think maybe I have problems now with it because I now have PVCs (irregular heart rhythm). My reaction consisted of my heart beating really fast but then it was also skipping beats, as it does normally, but not every other beat, which is what it did after I got the novacaine. Fortunately, these effects didn't last that long. But it sure was scary.
Reply With Quote Quick reply to this message
 
Old 10-22-2008, 04:52 PM
 
Location: Alexandria, VA
5,151 posts, read 8,356,027 times
Reputation: 3360
I react to epinephrine also (you can't be "allergic" to it, just "react") - you can get novacaine w/o epi. in it. I had some injections when I had some moles removed years ago and reacted, that doc. told me to always tell dentists to NOT use epinephrine.
Reply With Quote Quick reply to this message
 
Old 10-22-2008, 04:54 PM
 
Location: San Diego North County
4,805 posts, read 5,128,037 times
Reputation: 2959
I have mitral valve prolapse and react badly to standard novacaine due to the high concentrations of ephedrine. I have had an easier time with Carbocaine. You might check with your dentist about using it instead.

I'm not really thrilled with any of it truthfully. I still have palpations with the Carbocaine.
Reply With Quote Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


Reply

Quick Reply
Message:


Over $79,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness > Dental Health
Similar Threads

All times are GMT -6.

2005-2014, Advameg, Inc.

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25 - Top